New Mexico, 2015

Damaging Wind in New Mexico, June 25, 2015

June 25, 2015 · NWS ABQ · 1 event in 1 county or zone

Isolated to scattered storms developed along and east of the central mountains and slowly drifted to the southeast through the evening. One stronger storm dropped heavy rain and strong downburst winds in east central Torrance County, causing a large tree limp to snap and land on a carport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Isolated to scattered storms developed along and east of the central mountains and slowly drifted to the southeast through the evening. One stronger storm dropped heavy rain and strong downburst winds in east central Torrance County, causing a large tree limp to snap and land on a carport. No other damage or reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 25, 4:57 PM MST, 28 minutes earlier.

Area forecast discussion, Jun 25, 4:57 PM MST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 PM MDT THU JUN 25 2015

.AVIATION...
00Z TAF CYCLE
SCATTERED THUNDERSTORMS WILL CONTINUE UNTIL AROUND 03Z BEFORE
GRADUALLY DIMINISHING. AN UPPER LEVEL NLY WIND SPEED MAX MOVING
THROUGH ERN NM THIS EVENING AND OVERNIGHT WILL KEEP CONVECTION
GOING FROM CENTRAL HIGHLANDS AND SOUTH-CENTRAL MTNS EAST TO EAST-
CENTRAL PLAINS UNTIL AROUND 07Z INCLUDING KTCC AND POSSIBLY AS FAR
SOUTH AS KROW. BRIEF PERIOD OF MODERATE EAST WINDS POSSIBLE AT
KABQ BTWN 02Z-05Z. ANOTHER ROUND OF AFTERNOON AND EVENING
CONVECTION EXPECTED FRIDAY BUT STORMS OVER CENTRAL AND EASTERN
AREAS WILL BE MARKEDLY STRONGER DUE TO A STRONG BACKDOOR COLD
FRONT DROPPING INTO ERN PLAINS.

33

&&

.PREV DISCUSSION...317 PM MDT THU JUN 25 2015...
.SYNOPSIS...
AN ACTIVE PERIOD OF WEATHER WILL BE THE RULE THROUGH AT LEAST
MONDAY. STORMS SHOULD EXPAND IN COVERAGE TONIGHT ACROSS THE
EASTERN PLAINS...PERHAPS RESULTING IN AN EAST CANYON WIND IN THE
RIO GRANDE VALLEY. STORM COVERAGE WILL INCREASE FURTHER ON FRIDAY
THANKS TO A BACK DOOR COLD FRONT PUSHING THROUGH THE GAPS OF THE
CENTRAL MOUNTAIN CHAIN. MOISTURE BEHIND THE FRONT WILL FUEL
THUNDERSTORMS THROUGH THE WEEKEND INTO MONDAY. SLOW STORM MOTIONS
AND HEAVY RAIN MAY LEAD TO FLASH FLOODING...ESPECIALLY ACROSS
VULNERABLE DRAINAGES. A DOWNTREND IN STORM COVERAGE IS POSSIBLE
TUESDAY AND WEDNESDAY...BUT STORM ACTIVITY WILL QUICKLY RAMP BACK
UP AGAIN ON THURSDAY THANKS TO ANOTHER BACK DOOR FRONT AND
MOISTURE SURGE.

&&

.DISCUSSION...
AS EXPECTED...ANOTHER CROP OF SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS THE HIGHER TERRAIN. AS THE UPPER HIGH REBUILDS
OVER THE FOUR CORNERS...STEERING FLOW WILL CONTINUE TO TAKE STORMS
TOWARD THE SOUTH. THUS FAR...STORMS HAVE BEEN MOVING JUST
ENOUGH...AND HAVE BEEN PULSEY ENOUGH...TO NOT CAUSE TOO MANY WATER
ISSUES.

HI-RES MODELS SHOWING STORMS FIRING ALONG A BOUNDARY NEAR THE E
NM/E CO BORDER THROUGH THE REMAINDER OF THE AFTN. APPEARS THAT
STORMS MAY GET SOMEWHAT ORGANIZED INTO A CLUSTER...FORMING A COLD
POOL...WITH STORMS PROPAGATING SOUTHWARD ACROSS THE PLAINS ALONG
THE OUTFLOW BOUNDARY. THE QUESTION WILL BE HOW FAR SOUTH THE
STORMS CAN HOLD TOGETHER BEFORE THE OUTFLOW BOUNDARY OUTRACES THE
STORMS. HRRR KEEPS STORMS TOGETHER AS FAR SOUTH AS ROSWELL...BUT
THE NAM SHOWS PRECIP FALLING APART SHORT OF THERE.
NONETHELESS...HAVE INCREASED POPS ACROSS THE EASTERN PLAINS
TONIGHT. THE SMALL DISTURBANCE NOTED ON WV SATELLITE IMAGERY
NOSING INTO NE NM ATTM SHOULD AID IN STORM DEVELOPMENT AND
MAINTENANCE. DEPENDING ON IF STORMS FIRE ALONG THE EAST SLOPES OF
THE SANDIAS...AS THE HRRR SUGGESTS...COULD SEE A PRETTY
STRONG...BUT SHORT-LIVED...EAST WIND INTO THE RGV.

FRIDAY LOOKS TO BE MORE ACTIVE THAN TODAY...ESPECIALLY ACROSS THE
PLAINS. THOUGH THE REMNANT BOUNDARY FROM TONIGHTS CONVECTION
SHOULD BE SOMEWHERE ACROSS THE PLAINS TOMORROW...A BACK DOOR
FRONT...LIKELY CONVECTIVELY AIDED... WILL SLIDE DOWN THE PLAINS
EARLY FRIDAY. THUS...MULTIPLE ROUNDS OF STORMS WILL BE
POSSIBLE...INITIALLY WITH THE FRONT...AND THEN AGAIN LATER IN THE
DAY AFTER THE FRONT NUDGES UP TO THE CENTRAL MTN CHAIN...IGNITING
STORMS...AND THOSE STORMS SHOULD TRAVEL S OR SE-WARD OUT INTO THE
PLAINS ONCE AGAIN. MEANWHILE...THE FRONT WILL PUSH THROUGH THE
CENTRAL MOUNTAIN CHAIN BY EARLY-MID AFTN...SPILLING LOW LEVEL
MOISTURE WESTWARD. THUS...EXPECT ANOTHER ROUND OF STORMS ACROSS
WESTERN NM AS WELL...PERHAPS WITH BETTER COVERAGE THAN TODAY. EAST
CANYON WINDS SHOULD ONCE AGAIN BE PRETTY STRONG.

WITH ABUNDANT MOISTURE /PWATS LIKELY ABOVE 1 INCH AREAWIDE/...
NORTH TO SOUTH STEERING FLOW...AND LOW LEVEL S TO SELY FLOW
THROUGH THE WEEKEND...AN ACTIVE PERIOD MIGHT BE AN UNDERSTATEMENT.
STEERING FLOW WILL REMAIN WEAK...AND STORMS CONTAINING HEAVY RAIN
IS A CERTAINTY. THIS SPELLS A RECIPE FOR FLASH FLOOD
POTENTIAL...AND A FLASH FLOOD WATCH MAY BE NEEDED. MONDAY LOOKS TO
BE MORE OF THE SAME...THOUGH A WEAK BOUNDARY WILL ALSO NOSE INTO
NE NM AS WELL.

ON TUESDAY AND WEDNESDAY... DRIER AIR LOOKS TO CIRCLE AROUND THE
HIGH AND OVER NM. THOUGH THIS SHOULD LIMIT CONVECTIVE COVERAGE
OVER THE FRI-SUN PERIOD...THERE WILL STILL BE ENOUGH MOISTURE
AROUND FOR THE HIGH TERRAIN TO SEE SOME ACTION.

ACTIVITY RAMPS BACK UP ON THURSDAY THANKS TO ANOTHER BACK DOOR
FRONT REPLENISHING MOISTURE ACROSS THE STATE. CURRENT INDICATIONS
IS THAT THIS FRONT WILL ALSO PUSH THROUGH THE GAPS OF THE CENTRAL
MTN CHAIN...SETTING THE STAGE FOR NUMEROUS SHRA/TSRA THURS...AND
FRIDAY. ANOTHER FRONT...OR PERHAPS OUTFLOW BOUNDARY FROM
CONVECTION MAY ARRIVE ON THE 4TH OF JULY. LOOKS LIKE MOTHER NATURE
WILL PROVIDE HER OWN FIREWORKS AGAIN THIS YEAR.

34

&&

.FIRE WEATHER...
NO REAL BIG CHANGES. A MORE SIGNIFICANT PUSH OF
MOISTURE FROM NORTHEAST TO SOUTHWEST WILL OCCUR TONIGHT THROUGH
FRIDAY NIGHT VIA A BACK DOOR COLD FRONT. THIS SURGE WILL KICK OFF
A WET PHASE TO THE MONSOON PERIOD.

AS FAR AS THE REST OF TODAY...HIT AND MISS STORMS CONTAINING WETTING
RAIN WILL IMPACT MOST OF THE AREA THROUGH THIS EVENING. THE MAIN
FOCUS AREA FOR WETTING RAIN WILL BE FOUND ACROSS EASTERN/CENTRAL
AREAS. THUNDERSTORMS SHOULD BLEED INTO THE EARLY MORNING HOURS ON
FRIDAY. EXPECT GOOD TO EXCELLENT HUMIDITY RECOVERIES. GUSTY OUTFLOW
WIND WILL BE ASSOCIATED WITH SOME OF THE STORMS. THE LOWEST HUMIDITY
WILL BE FOUND ACROSS THE FAR NORTHWEST. STORMS WILL TEND TO MOVE
TOWARDS A SOUTHERLY DIRECTION AND GENERALLY BE SLOW MOVING.

AS THE UPPER RIDGE SHIFTS FURTHER NORTHWEST OF THE STATE ON FRIDAY.
THIS WILL ALLOW A VIGOROUS BACK DOOR COLD FRONT TO SWEEP UNDERNEATH
AND REENERGIZE MOISTURE SUPPLIES WITHIN THE PERIPHERY OF THE UPPER
HIGH. HUMIDITY VALUES WILL GO UP AND TEMPERATURES WILL LOWER. A
FOCUS FOR WIDESPREAD WETTING RAIN WILL BE FOUND ALONG THIS FRONTAL
PUSH. CENTRAL AND EASTERN AREAS SHOULD BE FAVORED FRIDAY/FRIDAY
NIGHT AND THEN SHIFT WESTWARD ON SATURDAY. WETTING THUNDERSTORM
COVERAGE SHOULD LOWER SLIGHTLY ON SUNDAY BUT STILL BE PRETTY
WIDESPREAD. HIGHER HUMIDITY AND COOLER TEMPERATURES WILL ALSO
PREVAIL DURING THIS PERIOD. OUTFLOW WIND GUSTS WILL BE AROUND BUT
NOT AS STRONG COMPARED TO A DRIER ATMOSPHERIC ENVIRONMENT.

RESIDUAL IMPACTS OF THE MOISTURE TRAPPED WITHIN THE UPPER HIGH WILL
CONTINUE EARLY NEXT WEEK. ANOTHER BACK DOOR COLD FRONT IS POSSIBLE
SUNDAY NIGHT. A GRADUAL DRYING TREND IS EXPECTED TUESDAY AND COULD
POSSIBLY TREND INTO WEDNESDAY. BY LATE WEEK ANOTHER BACK DOOR COLD
FRONT SHOULD REPLENISH THE MOISTURE LOST EARLIER IN THE WAY AND
INCREASE WETTING THUNDERSTORM COVERAGE.

OVERALL VENTILATION WILL BE THE LOWEST DURING THE WEEKEND DUE TO
REDUCED MIXING HEIGHTS...PLENTY OF CLOUD COVER AND LOWER TRANSPORT
WINDS.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

48
Hazardous weather outlook, Jun 25, 4:18 AM MST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
518 AM MDT THU JUN 25 2015

NMZ501>540-261200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
518 AM MDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY THROUGH THE
OVERNIGHT. STORM MOTIONS WILL BE SLOW AND RAINFALL MAY BECOME HEAVY.
THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...ESPECIALLY
OVER AND NEAR RECENT AND OLDER BURN SCARS. A FEW STORMS MAY ALSO
PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
WEDNESDAY. STORM MOTIONS WILL BE SLOW AND RAINFALL WILL BECOME
HEAVY. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...
ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED
LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY
ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

GUYER

In the hours before

Special weather statement, Jun 25, 4:37 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 PM MDT THU JUN 25 2015

NMZ511-519-521-260000-
SANDIA/MANZANO MOUNTAINS-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-JEMEZ MOUNTAINS-
537 PM MDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL AND NORTH
CENTRAL BERNALILLO COUNTIES UNTIL 600 PM MDT...

AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANTA ANA PUEBLO...OR NEAR BERNALILLO...
MOVING SOUTHWEST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM ALONG WITH HEAVY RAIN.

SOME LOCATIONS IMPACTED INCLUDE...RIO RANCHO...CORRALES...LOS
RANCHOS DE ALBUQUERQUE...PARADISE HILLS...VENTANA RANCH...CORONADO
STATE MONUMENT AND CABEZON.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3547 10646 3545 10646 3545 10643 3541 10639
      3536 10639 3512 10646 3518 10681 3550 10657
TIME...MOT...LOC 2335Z 027DEG 32KT 3540 10653
Special weather statement, Jun 25, 5:09 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 PM MDT THU JUN 25 2015

NMZ519-521-260030-
SANDIA/MANZANO MOUNTAINS-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-
609 PM MDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANDOVAL AND
NORTHEASTERN BERNALILLO COUNTIES UNTIL 630 PM MDT...

AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANDIA PUEBLO...OR 6 MILES SOUTHEAST OF
BERNALILLO...MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
HEAVY RAIN.

SOME LOCATIONS IMPACTED INCLUDE...CORRALES...LOS RANCHOS DE
ALBUQUERQUE...SANDIA HEIGHTS...AND NORTHERN ALBUQUERQUE.

&&

LAT...LON 3532 10639 3531 10638 3527 10638 3526 10635
      3525 10635 3507 10636 3508 10668 3534 10656
TIME...MOT...LOC 0007Z 012DEG 13KT 3526 10648
Special weather statement, Jun 25, 5:12 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
612 PM MDT THU JUN 25 2015

NMZ529-532-260045-
NORTHEAST HIGHLANDS-EASTERN SAN MIGUEL COUNTY-
612 PM MDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL COUNTY
UNTIL 645 PM MDT...

AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TECOLOTE...OR 12 MILES SOUTH OF LAS VEGAS...
MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM ALONG WITH HEAVY RAIN.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN SAN
MIGUEL COUNTY...INCLUDING THE FOLLOWING LOCATIONS...TECOLOTITO...
CHAPELLE...SAN AGUSTIN AND LOS MONTOYAS.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 326 AND 336.

&&

LAT...LON 3531 10487 3522 10502 3521 10522 3541 10541
      3554 10515
TIME...MOT...LOC 0011Z 316DEG 20KT 3542 10521

The radar

The Albuquerque radar (KABX), 136 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Torrance

When
June 25, 5:25 PM MST to 5:30 PM MST
Where
Torrance County, 3 mi SSW of Encino
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
34.610, -105.480

COOP Observer reported strong winds causing a large tree limp to snap and land on carport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574016.